Clozapine is considered the anti-psychotic medication of choice for treatment-resistant schizophrenia. The obstacles to clozapine use have been its adverse effects. These effects include the occurrence of myoclonus, which can cause sudden falls and progress to seizures.1,2 There is a paucity of publications in the psychiatry literature pertaining to clozapine-induced myoclonus.
We report the case of a person with treatment-resistant schizophrenia who developed myoclonus during clozapine titration, which progressed to generalized seizures. We describe three sets of diagnostic and therapeutic challenges posed by these side effects. First, symptoms of myoclonus can be mistakenly interpreted with other abnormal movements and sudden falls as clozapine-induced hypotension or sedation.1 Second, myoclonus is not a contraindication to clozapine treatment but can negatively affect the treatment course. Third, the clinical decision to discontinue or reduce clozapine when myoclonus evolves places the patient at risk of psychotic decompensation.
The patient was 25-year-old man with a diagnosis of schizophrenia and failed multiple antipsychotic trials. He was admitted to the hospital for worsening paranoia and depression. He was taking clozapine at a dose of 300 mg daily and venlafaxine at a dose of 150 mg daily at time of admission. The clozapine was titrated gradually up to 450 mg daily in divided doses over the course of 3 weeks. The patient's clozapine level was 422 ng/mL (normal range, 200–450 ng/mL). The venlafaxine was increased gradually to 225 mg daily over the course of 3 weeks. His vital signs were stable. The patient experienced two episodes of muscle twitching and sudden falls (loss of balance), and then one episode of generalized seizure that lasted less than 2 minutes. He was transferred to the emergency department. Laboratory results including white blood count, absolute neutrophil count, and electrocardiogram were within normal limits. Computed tomography of the head was unremarkable. Medicine and neurology teams were consulted and recommended reducing the clozapine, initiating valproate, and outpatient neurological follow-up. The treatment team decided to continue clozapine, but at a lower dose of 350 mg daily to avoid worsening of his psychiatric symptoms given the treatment-resistant nature of his psychosis. Valproate at a dose of 1,000 mg twice a day was added (the patient's depakote blood level was 84 mcg/mL [normal range, 50–100 mcg/dL]). There was no muscle twitching or seizure activity noted until time of discharge. At follow-up, it was found that his clozapine had been switched to paliperidone at a dose of 12 mg daily per the patient's and his family's request given clozapine's potential side effects of seizures; however, the patient experienced decompensation (reporting paranoid delusions and auditory hallucinations). The patient has not reported any episodes of myoclonus or seizures since the clozapine was discontinued.
It was concluded that the patient's presentation was a result of clozapine-induced myoclonus and seizures. This case suggests a temporal relationship between the treatment of clozapine and the development of myoclonus and seizures. The patient did not experience myoclonus or seizures prior to initiating clozapine. He developed episodes of muscle twitching and generalized seizure after starting clozapine. The patient reported resolution of his myoclonus and seizures after the discontinuation of clozapine.
The patient's symptoms started as episodes of sudden brief twitching of his lower limbs and trunk that progressed to generalized seizures. The muscle twitching could be mistakenly thought of as being caused by lack of sleep, poor oral intake, and dehydration, the which patient did not endorse. There was no evidence of orthostatic hypotension, which can cause sudden falls. The patient did not report sedation or dizziness. He did not exhibit any medical or neurological conditions that could cause involuntary movements. He had no family history of abnormal movements or seizures. No significant pharmacokinetic interactions have been found when venlafaxine and clozapine are combined.3 Venlafaxine has not been found to increase clozapine level. The main liver enzyme that catabolizes clozapine is CYP 1A2, whereas venlafaxine is catabolized by CYP 2D6. The effect of venlafaxine on CYP 1A2 is minimal.3 Venlafaxine-induced serotonin syndrome causing myoclonus was a diagnostic possibility; however, this patient did not display any signs of serotonin syndrome. Moreover, venlafaxine-associated seizures at therapeutic doses have not been reported in the literature4 except for one case report of a person developing complex partial seizures after combining a low therapeutic dose of venlafaxine extended-release with antituberculosis therapy.5
Myoclonus is defined as sudden, brief, involuntary contractions of a muscle or group of muscles. The mechanisms underlying myoclonus are not yet fully understood. It may involve overexcitability of brain parts that control movement. The proposed mechanism is mediated by neurotransmitters such as serotonin and gamma-aminobutyric acid.6
Myoclonus can occur in healthy people as a result of random muscle contractions or stress. It may develop secondary to infection, hyperglycemia, head or spinal cord injury, stroke, brain tumors, or kidney or liver failure.6 It may also develop as one of the symptoms associated with nervous system disorders, including multiple sclerosis, Parkinson's disease, Creutzfeldt–Jakob disease, Lyme disease, lupus, and epilepsy.6 It can also appear as a side effect of medications (eg, tramadol, benzodiazepines, anti-cholinergics, gabapentin, sertraline, and lamotrigine).6
Clozapine can cause dose-dependent myoclonus. The estimated incidence of myoclonus in patients receiving clozapine ranges from 0.9% to 12.5%.1 It tends to appear during the titration phase of treatment, and in some cases it has been followed by generalized seizures. The gradual titration of dosing is one of the strategies used to minimize these adverse effects.1 The risk factors of clozapine-induced myoclonus are not well studied. Studies have included preexisting seizure disorder, underlying neurological condition, high doses and high plasma level of clozapine, rapid titration of clozapine, and concomitant use of other epileptogenic medications as risk factors for clozapine-induced seizures.7
There have been several cases where myoclonus was reported in patients treated with clozapine.1,8 In these cases, the symptom improved when clozapine was discontinued or reduced or an anticonvulsant was added.1,8 Caviness9 proposed a treatment algorithm for myoclonus based on the etiology and pathophysiological mechanism; however, valproate has proven its efficacy in treating clozapine-induced myoclonus. It will also prevent the onset of generalized seizures and allow the continued use of clozapine.10
Clozapine-induced myoclonus and seizure negatively affected the treatment course of our patient and caused clozapine discontinuation, leading to his psychotic decompensation.
We conclude that given the nature of the treatment-resistant psychosis and the significant risk for relapse when not taking clozapine, clinicians should assess carefully the risks and benefits of continuing clozapine when a patient develops myoclonus and seizures. Clinicians should also collaborate on the treatment with a multidisciplinary medical and neurological team if clozapine treatment continues in such patients. Clinician should be careful when combining classes of drugs causing myoclonus, including antidepressants, antipsychotics, antihistamines, lithium, and antibiotics.11
- Osborne IJ, McIvor RJ. Clozapine-induced myoclonus: a case report and review of the literature. Ther Adv Psychopharmacol. 2015;5(6):351–356. doi:10.1177/2045125315612015 [CrossRef] PMID:26834968
- Young CR, Bowers MB Jr, Mazure CM. Management of the adverse effects of clozapine. Schizophr Bull. 1998;24(3):381–390. doi:10.1093/oxfordjournals.schbul.a033333 [CrossRef] PMID:9718630
- Repo-Tiihonen E, Eloranta A, Hallikainen T, Tiihonen J. Effects of venlafaxine treatment on clozapine plasma levels in schizophrenic patients. Neuropsychobiology. 2005;51(4):173–176. doi:10.1159/000085591 [CrossRef] PMID:15870506
- Schlienger RG, Klink MH, Eggenberger C, Drewe J. Seizures associated with therapeutic doses of venlafaxine and trimipramine. Ann Pharmacother. 2000;34(12):1402–1405. doi:10.1345/aph.10050 [CrossRef] PMID:11144696
- Ye C, Ninneman M, Christian JS, Zhang F, Musselman D. Seizure induced by a therapeutic dose of venlafaxine ER: a case report. J Psychiatr Pract. 2018;24(2):117–120. doi:10.1097/PRA.0000000000000298 [CrossRef] PMID:29509182
- Kojovic M, Cordivari C, Bhatia K. Myoclonic disorders: a practical approach for diagnosis and treatment. Ther Adv Neurol Disord. 2011;4(1):47–62. doi:10.1177/1756285610395653 [CrossRef] PMID:21339907
- Williams AM, Park SH. Seizure associated with clozapine: incidence, etiology, and management. CNS Drugs. 2015;29(2):101–111. doi:10.1007/s40263-014-0222-y [CrossRef] PMID:25537107
- Bak TH, Bauer M, Schaub RT, Hellweg R, Reischies FM. Myoclonus in patients treated with clozapine: a case series. J Clin Psychiatry. 1995;56(9):418–422. PMID:7665541
- Caviness JN. Treatment of myoclonus. Neurotherapeutics. 2014;11(1):188–200. doi:10.1007/s13311-013-0216-3 [CrossRef] PMID:24037428
- Meltzer HY, Ranjan R. Valproic acid treatment of clozapine-induced myoclonus. Am J Psychiatry. 1994;151(8):1246–1247. doi:10.1176/ajp.151.8.1246b [CrossRef] PMID:8080553
- Janssen S, Bloem BR, van de Warrenburg BP. The clinical heterogeneity of drug-induced myoclonus: an illustrated review. J Neurol. 2017;264(8):1559–1566. doi:10.1007/s00415-016-8357-z [CrossRef] PMID:27981352